Alert archive / California / Flash Flood Watches in 2013

Flash Flood Watch 2, NWS San Diego, CA

July 26, 2013Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Jul 26, 2013, 2:50 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jul 26, 2013, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2013, 2:50 AM PDT (09:50 UTC)
In effect from
Jul 26, 2013, 11:00 AM PDT
Expired
Jul 26, 2013, 7:41 PM PDT
In force
9 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2013-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2013-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WGUS66 KSGX 260950
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 AM PDT FRI JUL 26 2013

...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS...

.INCREASING MONSOONAL MOISTURE WILL INCREASE THE POTENTIAL FOR
FLASH FLOODING FROM SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS FOR LATE THIS MORNING THROUGH EARLY THIS EVENING.

CAZ055-056-058-060>062-262100-
/O.NEW.KSGX.FF.A.0002.130726T1800Z-130727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
250 AM PDT FRI JUL 26 2013

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM PDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... 
  COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO 
  COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO 
  COUNTY MOUNTAINS. 

* FROM 11 AM PDT THIS MORNING THROUGH THIS EVENING

* INCREASING MONSOONAL MOISTURE WILL INCREASE THE POTENTIAL FOR
  FLASH FLOODING FROM SCATTERED THUNDERSTORMS.

* RECENT BURN AREAS WILL BE MORE PRONE TO FLASH FLOOD AND MUD AND
  DEBRIS FLOWS FROM THUNDERSTORMS WITH THREE TENTHS OF AN INCH OF
  RAINFALL IN 30 MINUTES SUFFICIENT TO CAUSE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

17
2 follow-up statements
332 
WGUS66 KSGX 270045
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 PM PDT FRI JUL 26 2013

...FLASH FLOOD WATCH CONTINUES FOR THE MOUNTAINS AND DESERTS...

.SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS
AND DESERTS THIS EVENING. 

CAZ055-056-058-060>062-270300-
/O.CON.KSGX.FF.A.0002.000000T0000Z-130727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
545 PM PDT FRI JUL 26 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY... RIVERSIDE
  COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS... SAN DIEGO
  COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS.

* UNTIL 8 PM PDT THIS EVENING

* RECENT BURN AREAS WILL BE MORE PRONE TO FLASH FLOOD AND MUD 
  AND DEBRIS FLOWS FROM THUNDERSTORMS WITH THREE TENTHS OF AN 
  INCH OF RAINFALL IN 30 MINUTES SUFFICIENT TO CAUSE FLASH 
  FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MOEDE
547 
WGUS66 KSGX 270241
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
741 PM PDT FRI JUL 26 2013

...FLASH FLOOD WATCH CANCELLED...

CAZ055-056-058-060>062-270345-
/O.CAN.KSGX.FF.A.0002.000000T0000Z-130727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
741 PM PDT FRI JUL 26 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS HAS BEEN
CANCELLED. THE FLASH FLOOD THREAT HAS ENDED. 

A PRECIPITATION SUMMARY IS HEADLINED ON OUR WEBPAGE AT:

WWW.WEATHER.GOV/SANDIEGO

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 9:20 PM PDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 25, 9:20 PM PDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 PM PDT THU JUL 25 2013

.SYNOPSIS...
INCREASING MONSOON MOISTURE WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS TONIGHT AND FRIDAY...SOME
OF WHICH MAY DRIFT WEST INTO THE COASTAL AND VALLEY AREAS. SHOWERS
AND THUNDERSTORMS ON SATURDAY WILL MAINLY BE CONFINED TO THE
MOUNTAINS AND DESERTS. ON SUNDAY AND MONDAY AN UPPER LEVEL TROUGH
APPROACHING CALIFORNIA FROM THE WEST WILL BRINGING COOLER...DRYER
AND LESS HUMID WEATHER THROUGH THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THUNDERSTORM COMPLEXES OVER ARIZONA ARE MOVING WEST INTO IMPERIAL
COUNTY TONIGHT SENDING A SURGE OF MID LEVEL MOISTURE INTO SOUTHERN
CALIFORNIA. PRECIPITABLE WATER JUMPED TO 1.44" ON THE 00Z NKX
SOUNDING...UP FROM 1.03" THIS MORNING. HIGH BASED CONVECTION IS
INCREASING IN COVERAGE ACROSS THE MOUNTAINS WITH RAIN REPORTED NEAR
THE MOUNTAIN FIRE IN THE SAN JACINTO MOUNTAINS AT 830 PM. THE CELLS
WERE DRIFTING WEST TOWARD THE VALLEYS AND COASTAL AREAS WHERE THE
DRY SUBCLOUD LAYER MAY SATURATE ENOUGH FOR RAIN TO REACH THE GROUND
OVERNIGHT. THE STRONGEST CELLS THIS EVENING WERE OVER THE HIGH
DESERTS ALONG I-40 BETWEEN BARSTOW AND NEEDLES MOVING WEST TOWARD
THE APPLE AND LUCERNE VALLEYS. FORECAST WAS UPDATED TO INCREASE POPS
IN ALL AREAS.

SOUTHEAST MONSOON FLOW BETWEEN AN UPPER LEVEL LOW NORTH OF THE GULF
OF CALIFORNIA AND THE UPPER HIGH OVER UTAH IS SENDING A CONVEYOR
BELT OF DEEP MOISTURE INTO SOCAL. PRECIPITABLE WATER FRIDAY
INCREASES TO 1.75 TO 2.00" OVER THE LOWER DESERTS. THIS DEEP
MOISTURE INTERACTING WITH THE ELEVATED INSTABILITY FROM THE
SHORTWAVE MOVING ACROSS THE REGION TONIGHT WILL GENERATE SCATTERED
TO WIDESPREAD CONVECTION TONIGHT AND FRIDAY. MIDLEVEL EASTERLY
STEERING WINDS FROM 15-20 KTS WILL KEEP THE CELLS MOVING FAIRLY
QUICKLY. SOME CELLS WILL REACH THE COASTAL AND VALLEY ZONES TOO. THE
INVERTED V SOUNDING PROFILE SUPPORTS GUSTY DOWNDRAFT WINDS
TONIGHT...TRANSITIONING TO MORE OF A HEAVY RAIN THREAT OVER THE
MOUNTAINS FRIDAY AS THE LOWER LAYERS SATURATE.

ON FRIDAY NIGHT THE SHORTWAVE LIFTS NORTH AROUND THE WESTERN
PERIPHERY OF THE UPPER HIGH. THE MOISTURE FEED WILL CEASE BUT THERE
WILL STILL BE ENOUGH RESIDUAL MOISTURE LEFT BEHIND FOR CONVECTION
OVER THE MOUNTAINS AND DESERTS. A SECOND...WEAKER SHORTWAVE MOVING
UP FROM NORTHERN BAJA WILL ALSO ADD TO THE CONVECTION CHANCES
SATURDAY.

ON SUNDAY...DRY SOUTHWESTERLY FLOW AHEAD OF A TROUGH OFF THE WEST
COAST WILL PUSH THE MONSOON FLOW EAST. THIS TROUGH WILL REMAIN IN
PLACE MOST OF NEXT WEEK WITH DRY WEATHER AND LOWER HUMIDITIES.

&&

.AVIATION...
260330Z...COAST/VALLEYS...PATCHY STRATUS WILL CONTINUE TO DEVELOP
ALONG THE COAST THIS EVENING...AND EVENTUALLY PUSH AROUND 20 SM
INLAND BY MID FRI MORNING. CIGS WILL RANGE FROM 800-1200 FT MSL
OVERNIGHT...WITH TOPS NEAR 1600 FT MSL. VIS 2-4 SM BR WILL BE
POSSIBLE IN AREAS OF HIGHER TERRAIN THAT NEAR LOW CLOUDS IN THE
MORNING. LOW CLOUDS WILL SLOWLY CLEAR TOWARDS THE COAST FRI
MORNING...THEN HUG THE COAST THROUGHOUT THE DAY. STRATUS WILL BEGIN
DEVELOPING INLAND FROM THE COAST LATE FRI AFTERNOON WITH SLIGHTLY
HIGHER TOPS AND BASES. -SHRA AND -TSRA WILL BE POSSIBLE OVERNIGHT.

MOUNTAINS AND DESERTS...SCT-BKN LAYERS 10K-25K FT WITH
ISOLD/SCATTERED SHRA/TSRA THROUGH FRI EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOEDE
AVIATION...JJT
Hazardous weather outlook, Jul 25, 3:00 PM PDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 PM PDT THU JUL 25 2013

CAZ055-056-058-060>062-261300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO
COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN
DIEGO COUNTY DESERTS-
300 PM PDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS FRIDAY AFTERNOON AND EVENING...AND OVER THE MOUNTAINS
SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:59 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr

Nearby

Flash Flood Watches in California, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.